How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 46950
Experience:  Board Certified Physician
41363181
Type Your Medical Question Here...
Dr. David is online now

Hello There, My mother is 75 years old and is experiencing

Customer Question

Hello There,

My mother is 75 years old and is experiencing excess saliva at night, which is keeping her awake at night due to constant spitting into a container. She is very down about it, she has had this problem for more than 6 months now. The doctors have referred her to the dentist who prescibed mouth washes and sadly none of their recommendations have worked. Any advice you could give us?

Thanks
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. David replied 3 years ago.

Dr. David :

This is Dr. David

Dr. David :

sorry about your mother.

Dr. David :

excessive saliva at night can be difficult issue.

Dr. David :

has she tried taking benadryl at night?

Dr. David :

this can help her sleep and also dry up some of her mucous membranes at night time

Dr. David :

if this doesn't work, she might need botox injections into her saliva glands to help decrease their activity

Dr. David :

another option is prescription medication amitripytline

Customer:

My mother hasn't tried Benadryl, is this a cough and cold medicine? She has to be careful what she takes as she is on warfarin and blood pressure medication.

Dr. David :

which can be used at night time and help with sleep and can cause dry mouth as a side effect

Dr. David :

yes, benadryl is an antihistamine and has many uses. it is used for allergies and allergic reactions.

Dr. David :

but it can often cause drowsiness and so it is also put in medications like tylenol

Dr. David :

tylenol PM to help with sleep

Dr. David :

it also helps dry up your sinuses and mouth so that might be a good thing for her at night.

Dr. David :

benadryl is often safely used with other medications like warfarin and blood pressure medications

Dr. David :

and is inexpensive and can be used long term.

Dr. David :

if that doesn't work, you can ask her doctors to try amitriptyaline.

Customer:

This is the most helpful that anyone has been and I had to pay for the information! Why hasn't the NHS been as informative? Thank you so much.

Dr. David, Board Certified MD
Category: Medical
Satisfied Customers: 46950
Experience: Board Certified Physician
Dr. David and 4 other Medical Specialists are ready to help you
Expert:  DrRussMD replied 3 years ago.
Hello
Excess saliva is NOT something you simply treat without a diagnosis.
If it is not dental, it can be from many problems,including neurological problems.

There is a very long list.


• Dentures
• Acid reflux
• Infection in your mouth or throat
• Medications:Klonopin clozapine pilocarpine and carbidopa-levodopa
• Pregnancy
• Stomatitis
• Arsenic poisoning
• Bell's palsy
• Mercury poisoning
• Rabies, syphillus, TB
• Allergies
• Sinusitis
• Enlarged adenoids
• Tumors that affect your tongue or lip movement
• ALS
• Alzheimer's, Down's syndrome, autism, cerebral palsy
• Mutiple sclerosis
• Myasthenia gravis
• Parkinson's disease
• Stroke


As you can see, it is completely incorrect if I tell you to simply treat this with over the counter medications,,,,,underlying causes need to be considered.
Use reply to let me know if you have further questions. [click reply to expert].
Please do not forget a positive rating.

Customer: replied 3 years ago.
Thank you so much for this. I am taking my mother back to the Doctor to ask for a referral. As you say it is a very long list of reasons why my mother has been experiencing this discomfort! Lately my mother said that she has had anacid taste in her mouth so it would seem that the underlying issue would be gastro. Thank you again.
Expert:  DrRussMD replied 3 years ago.
You are welcome anytime.
Please remember that I am not paid by JA for my expertise unless you rate my answer positive, which has not been done at this point.

I will be glad to help you with any other questions, anytime.
dt